Papers

Respiratory distress and royal jelly

BMJ 1995; 311 doi: https://doi.org/10.1136/bmj.311.7018.1472a (Published 02 December 1995) Cite this as: BMJ 1995;311:1472
  1. S PEACOCK, Drs,
  2. V MURRAY,
  3. C TURTON
  1. Royal Sussex County Hospital, Brighton BN2 5BE)

    write: We report a case of life threatening respiratory distress following the ingestion of royal jelly capsules.

    A 31 year old non-smoking woman with a 15 year history of mild asthma used a salbutamol inhaler for occasional wheezing, had a normal exercise tolerance, and had not required hospital treatment. She presented to the casualty department with severe respiratory distress 40 minutes after ingesting two royal jelly capsules, although a history of their consumption was not obtained at this stage. On examination she was centrally cyanosed, drowsy, and exhausted, with a respiratory rate of 10 breaths/minute, a heart rate of 130 beats/minute, and no audible breath sounds on auscultation. Arterial blood gas pressures with 60% oxygen were pH 6.9, pO2 4.0 kPa, pCO2 9.9 kPa. Intermittent positive pressure ventilation, intravenous hydrocortisone and aminophylline, and nebulised salbutamol were started. Rapid clinical improvement led to extubation after four hours, and a peak expiratory flow rate of 420 litres/minute was recorded after 24 hours. Drugs given on discharge included a two week reducing course of oral steroids, regular inhaled steroids, and a salbutamol inhaler as required. At follow up her symptoms consisted of an occasional wheeze.

    Six weeks later the patient returned to casualty with a further episode of respiratory distress}, again occurring 40 minutes after ingestion of royal jelly. At this point a history of the consumption of the capsules was obtained. A further challenge was not performed, but the timing of consumption with each acute deterioration led us to suspect that royal jelly was the cause.

    Two letters in the Medical Journal of Australia report similar cases. The first described five cases of asthma and anaphylaxis induced by royal jelly in patients with mild atopic asthma1; the second links the consumption of royal jelly with bronchospasm, respiratory distress, aspiration of vomitus, and death of an asthmatic child.2 Medical practitioners should be aware of the potential for such life threatening reactions. The National Poisons Unit is conducting a study into adverse reactions following exposure to traditional medicines and food supplements and requests notification of such cases.

    References

    View Abstract